Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Aberdeen, SD

June 22, 1997Dewey County, Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 1997, 4:54 AM MDT for Dewey County, Potter County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 4:54 AM MDT (10:54 UTC)
Expired
Jun 22, 1997, 5:40 AM MDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Dewey County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 221054 RRA
SVRABR
SDC041-107-221140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
554 AM CDT SUN JUN 22 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN POTTER COUNTY - NORTH CENTRAL SOUTH DAKOTA
  EASTERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 640 AM CDT (540 AM MDT)
 
* SOME LOCATIONS AFFECTED
  LA PLANT                            AROUND 605 AM CDT
  LAKE OAHE                           AROUND 610 AM CDT    
  GETTYSBURG                          AROUND 620 AM CDT
  LEBANON                             AROUND 635 AM CDT

* AT 550 AM CDT (450 AM MDT)...ABERDEEN DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF GETTYSBURG MOVING EAST AT
  35 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

WCT/LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:27 PM MDT, 8 hours 27 minutes earlier.

Area forecast discussion, Jun 21, 8:27 PM MDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT SAT JUN 21 1997

PER CURRENT TRENDS ON 88D AND SAT PIX DID UPDATE CWA TO TAKE OUT LATE AND
ADD PCPN WHERE NEEDED.  ACITIVITY OCCURRING OVER NORTHERN CWA ON THE WANE
ATMT BUT STRONG CELL CONTINUES IN SC SD.  THIS CELL MOVED SE RIGHT ALONG
AN OLD BOUNDARY THAT SHOWED UP WELL THIS AFTN IN CLOSE UP VIS PIX.  WATER
VAPOR PIX NICELY SHOWING RIDGE BUILDING OUT TO THE NE FROM THE GREAT BASIN
AS SYSTEM DIGS INTO NW US.  BNDRY OVER N KS SEEMS TO BE WASHING OUT AS UPPER
RIDGE BUILDS BUT STILL ENUF CONVERGENCE  PER NEWLY DEVELOPED TSRA SAID AREA.
LLJ STILL EXPECTED TO INCREASE OVERNIGHT WHICH WILL BRING HIGHLY MOIST/UNSTABLE
AIR INTO SC AND CENTRAL SECTIONS SO WILL ADD SEVERE WORDING TO THIS AREA.  ONLY
HINDERANCE MIGHT BE EXPANDING CAP WHICH HAS KEPT THINGS UNDER FAIR CONTROL
OVER AREAS TO THE SW.

.ABR...NONE.
TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:26 AM MDTSevere Thunderstorm WarningABRCorson64 min
Jun 22, 5:48 AM MDTSevere Thunderstorm WarningABRWalworth62 min
Jun 22, 6:19 AM MDTSevere Thunderstorm WarningABRCampbell, Walworth61 min
Jun 22, 7:10 AM MDTSevere Thunderstorm WarningABRWalworth35 min
Jun 22, 7:15 AM MDTSevere Thunderstorm WarningABREdmunds, Faulk60 min
Jun 22, 9:23 AM MDTSevere Thunderstorm WarningABRCampbell, Corson47 min
Jun 22, 10:14 AM MDTSevere Thunderstorm WarningABREdmunds, Potter61 min
Jun 22, 10:21 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson49 min
Jun 22, 10:25 AM MDTSevere Thunderstorm WarningABRCampbell65 min
Jun 22, 10:40 AM MDTTornado WarningABREdmunds45 min
Jun 22, 10:56 AM MDTSevere Thunderstorm WarningABRFaulk64 min
Jun 22, 11:10 AM MDTTornado WarningABRMcPherson, Walworth30 min
Jun 22, 11:25 AM MDTTornado WarningABREdmunds65 min
Jun 22, 11:42 AM MDTTornado WarningABRFaulk33 min
Jun 22, 11:46 AM MDTSevere Thunderstorm WarningABRMcPherson64 min
Jun 22, 12:00 PM MDTSevere Thunderstorm WarningABRSpink65 min
Jun 22, 12:18 PM MDTSevere Thunderstorm WarningABRFaulk, Hand62 min
Jun 22, 12:32 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds48 min
Jun 22, 1:05 PM MDTSevere Thunderstorm WarningABRSpink60 min
Jun 22, 1:28 PM MDTTornado WarningABRSpink32 min
Jun 22, 1:44 PM MDTTornado WarningABRClark61 min
Jun 22, 1:47 PM MDTTornado WarningABRClark58 min
Jun 22, 2:00 PM MDTTornado WarningABRSpink35 min
Jun 22, 2:27 PM MDTSevere Thunderstorm WarningABRClark48 min
Jun 22, 2:34 PM MDTSevere Thunderstorm WarningABRCodington, Hamlin61 min
Jun 22, 3:00 PM MDTTornado WarningABRHamlin50 min
Jun 22, 3:24 PM MDTTornado WarningABRDeuel61 min
Jun 22, 3:26 PM MDTTornado WarningABRDeuel59 min
Jun 22, 3:33 PM MDTTornado WarningABRHamlin32 min
Jun 22, 4:11 PM MDTSevere Thunderstorm WarningABRClark49 min
Jun 22, 5:06 PM MDTSevere Thunderstorm WarningABRHamlin59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.